Alert archive / Nebraska / Snow Squall Warnings in 2024
Snow Squall Warning 2, NWS North Platte, NE
NWS North Platte, NE issued this snow squall warning at Feb 27, 2024, 9:35 AM MST for Arthur County, Garden County, Keith County, Nebraska. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2024, 9:35 AM MST (16:35 UTC)
- Expired
- Feb 27, 2024, 10:30 AM MST
- In force
- 55 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Arthur County, NE, Garden County, NE, Keith County, NE
The radar
The North Platte radar (KLNX), 105 km from the middle of the area, began a volume at 16:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 4.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2072 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917
WWUS53 KLBF 271635
SQWLBF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service North Platte NE
935 AM MST Tue Feb 27 2024
NEC005-069-101-271730-
/O.NEW.KLBF.SQ.W.0002.240227T1635Z-240227T1730Z/
Arthur NE-Keith NE-Garden NE-
935 AM MST Tue Feb 27 2024
The National Weather Service in North Platte has issued a
* Snow Squall Warning for...
Central Arthur County in west central Nebraska...
Northwestern Keith County in southwestern Nebraska...
Southeastern Garden County in the Panhandle of Nebraska...
* Until 1030 AM MST.
* At 935 AM MST, a dangerous snow squall was located along a line
extending from near Arthur to near Lewellen, moving east at 35 mph.
HAZARD...Intense bursts of heavy snow and gusty winds leading to
blowing snow and visibility rapidly falling to less than
one-quarter mile. Wind gusts greater than 35 mph.
SOURCE...Radar and webcams.
IMPACT...Travel will become difficult and potentially dangerous
within minutes.
This includes the following highways...
Highway 61 between mile markers 100 and 136.
Highway 92 between mile markers 116 and 171.
Locations impacted include...
Arthur, Lemoyne, Ash Hollow State Historical Park, Eagle Gulch
Campground, Ruthon, Haythorn Lake, Belmar, Clear Creek State Wildlife
Management Area, Lena, Sand Puddin Lake, McKeag, and Otter Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Slow Down! Rapid changes in visibility and road conditions are
expected with this dangerous snow squall. Be alert for sudden
whiteout conditions.
&&
LAT...LON 4171 10149 4122 10170 4130 10214 4173 10171
TIME...MOT...LOC 1635Z 274DEG 42KT 4162 10165 4130 10204
SNOW SQUALL...OBSERVED
$$
GomezWhat forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this snow squall warning went out at Feb 27, 4:49 AM MST, 4 hours 46 minutes earlier. Its key messages:
- A strong cold front, currently tracking across northern Nebraska, will sweep through the area bringing much colder temperatures, strong winds up to 50 mph, and the threat for light accumulations of snow.
- Temperatures rebound quickly with a return to seasonable values by Wednesday and well above normal by Thursday and persisting through Saturday. This will lead to additional fire weather concerns for the late week.
- The next large-scale disturbance arrives early next week with another cooldown and precipitation chances likely for Sunday through Monday.
Area forecast discussion, Feb 27, 4:49 AM MST, 4 hours 46 minutes before
Area Forecast Discussion National Weather Service North Platte NE 549 AM CST Tue Feb 27 2024 .KEY MESSAGES... - A strong cold front, currently tracking across northern Nebraska, will sweep through the area bringing much colder temperatures, strong winds up to 50 mph, and the threat for light accumulations of snow. - Temperatures rebound quickly with a return to seasonable values by Wednesday and well above normal by Thursday and persisting through Saturday. This will lead to additional fire weather concerns for the late week. - The next large-scale disturbance arrives early next week with another cooldown and precipitation chances likely for Sunday through Monday. && .SHORT TERM /THROUGH TONIGHT/... Issued at 402 AM CST Tue Feb 27 2024 Zonal flow remains prevalent across much of the eastern and central CONUS with two strong upper-level jets beginning to phase to the west. Large scale trough continues approach with current location across the northern Rockies into the Great Basin. Upper-level height falls will increase markedly today as this feature dives east- southeast across the central Rockies. Ahead of this feature, a strong cold front originating from a surface low over southern Hudson Bay and being reinforced by a developing low pressure over eastern South Dakota will sweep through the area by sunrise. Behind this, strong northerly winds will develop as rapid pressure rises to the tune of 1-3 hPa per hour will help drive a sudden "wall" of wind at locations experiencing FROPA. Though mixing heights will be limited, strong cold air advection in the surface to 1km AGL layer will support continued strong wind gusts through the day. Flow near the top of the mixed layer will be fairly strong, with h85 winds pushing 30 to 40 knots through this evening before the strongest belt of enhanced flow shift further south and east tonight. Lagging behind this surface front by an hour or so is increasing lift from low to mid-level frontogenesis. Though strong h85 fgen is already in place across local area, the low to mid-levels will be slow to saturate. Believe precipitation will be more closely tied to h7 fgen, which suggests sunrise through late afternoon for window of snow. Thermal profiles, thanks to the strong cold air advection, will favor all snow with a rapid left (cold) shift in forecast soundings post-frontal. Temperatures at h85 will quickly drop below zero degC and approach the negative teens by midday. As such, surface temperatures will respond similarly with forecast highs occurring early this morning and falling through the remainder of the day. With strong lift and steep low-level lapse rates, will need to watch for isolated "bursts" of snow. Inherited QPF from WPC trimmed up the southern half of the forecast area, leaving much of this area with no measurable precipitation. Opted to reintroduce light QPF given support from deterministic solutions and some signal from HREF probabilities later this afternoon. Even so, QPF remains limited to a few hundredths for the event. With the coming cold, ratios will start near seasonable values (13:1) before increasing this afternoon to 16-18:1. Even these higher ratios will not be enough to insert any 1.0"+ snow accumulations to the forecast. That said, do believe there could some periods of moderate bursts that reduce visibilities and hamper travel for brief periods. Confidence in seeing snow squalls has decreased somewhat, however, HREF guidance still hints at periods of < 3 mile and < 1 mile visibility coincident with snowfall. The guidance limits southward extent though and keeps most this potential confined to the Sandhills. Given the QPF and expected snow ratios, snow accumulations of less than an inch are expected and less than a 0.5" are likely. Folks should prepare for rapid reductions in visibility though as north winds gusting 35 to 45, possible up to 50 mph, help drive blowing snow. Precipitation will quickly exit the area by early evening as a slug of dry mid-level air infiltrates the area. Believe all locations will be dry by 6-7pm Tuesday. The dry air and quick to clear skies in the wake of trough axis passage will lead to a fairly cold night across the area. Overnight lows Tuesday into Wednesday will drop into the single digits to low teens. Though winds will decrease through early Wednesday morning, lingering steady winds will allow wind chills to fall below zero and approach ten below. This is far short of criteria of wind chill headlines and confidence is fairly high that no headlines will be necessary to address the cold. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 402 AM CST Tue Feb 27 2024 Wednesday through Saturday...rapidly increasing height rises overspread the area as troughing departs to the east and ridging arrives from the west. NWP guidance continues to suggest 16 to 20 dam increases/12 hours by midday Wednesday. Ridging will continue to arrive through the day into Thursday when the ridge axis is expected to settle across the Plains states. Temperatures respond accordingly as southerly flow helps drive h85 temperatures back above the freezing mark and around the 4-6 degC range. Though not highly anomalous, these values will approach +1 sigma based on NAEFS climatology. Continued southwest to eventual westerly surface to h85 flow will again lead to favorable downsloping component to these winds. This will help dry temperatures right back to above normal values with the current forecast for Thursday, Friday, and Saturday calling for afternoon highs climbing to 10-20 degC, 15-25 degC, and 15-25 degC above normal for each day respectively. This will lead to increasing fire weather concerns through the timeframe, with ridge breakdown coming sometime Friday and Saturday. Even with these highly abnormal temperatures, compared to the NBM ensemble suite they still fall short of the 25th percentile so increases are possible with later forecasts. Sunday and beyond...ridging gets shunted east quickly by late weekend as the next longwave trough arrives along the West Coast. A few modest shortwave within the southwest flow will help drive a couple cool fronts into the area. The resulting baroclinic zone will help steer the path for a developing surface low as lee cyclogenesis increases by early next week. Cooler temperatures and increasing precipitation chances will accompany this feature leading to a more active stretch of weather. For now, confidence in precipitation timing and predominant type/potential impacts remains low so folks should continue to monitor later forecasts. && .AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/... Issued at 549 AM CST Tue Feb 27 2024 VFR conditions are expected through most of the TAF period with brief periods of MVFR at KVTN due to ceilings. A cold front pushing through western and north central Nebraska brings periods of low stratus, as well as potential for snow showers. Winds will be gusty out of the north through the day, before settling overnight and shifting back to westerly. Though snow accumulations are not expected to be more than one inch, snow showers combined with gusts could produce pockets of reduced visibility. Confidence in timing is low, so left potential IFR conditions at KVTN out of TAF at this time. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...NMJ LONG TERM...NMJ AVIATION...Richie
Hazardous weather outlook, Feb 27, 3:12 AM MST, 6 hours 23 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 412 AM CST Tue Feb 27 2024 NEZ004>010-022>029-035>038-056>059-069>071-094-272215- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant- Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan- Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 412 AM CST Tue Feb 27 2024 /312 AM MST Tue Feb 27 2024/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...Today and tonight. Strong northerly winds gusting as high as 50 mph and the threat for minor snow accumulations of less than one inch are expected in the wake of a passing cold front. Localized brief bursts of snow and strong winds will likely lead to the threat for blowing snow and reduced visibility at times. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A return to above normal temperatures will lead to increasing fire weather concerns each day Wednesday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Feb 27, 8:46 AM MST, 49 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
946 AM CST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 AM Snow 1 N Valentine 42.89N 100.55W
02/27/2024 M1.1 inch Cherry NE Official NWS Obs
snow in progress.
&&The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 8:49 AM MST | Snow Squall Warning | LBF | Cherry, Hooker, Thomas | 56 min |
| Feb 27, 10:08 AM MST | Snow Squall Warning | LBF | Keith | 37 min |
| Feb 27, 10:28 AM MST | Snow Squall Warning | LBF | Keith, Lincoln | 62 min |
| Feb 27, 10:53 AM MST | Snow Squall Warning | LBF | Lincoln | 52 min |
| Feb 27, 11:15 AM MST | Snow Squall Warning | LBF | Lincoln, Logan | 45 min |
| Feb 27, 11:34 AM MST | Snow Squall Warning | LBF | Lincoln | 41 min |
| Feb 27, 12:53 PM MST | Snow Squall Warning | LBF | Frontier, Lincoln | 27 min |
Nearby
Snow Squall Warnings in Nebraska, 2024Every snow squall warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.